Deputies Use Narcan to Save Overdose Victim
Source: Santa Barbara County Sheriff's Office
Just after 10:00 p.m. last night, September 11, 2018, Santa Barbara County Sheriff’s Deputies from the Santa Ynez Valley, Santa Barbara County Fire personnel, and AMR medics responded to the 3300 block of E. Highway 246 for an unresponsive 35-year-old male. The reporting party told Dispatchers that the man was not breathing and was unconscious.
Deputies arrived within one minute and found the victim laying on the bathroom floor and unresponsive. Believing this was an opioid overdose, a Sheriff’s Deputy administered a single dose of his department-issued Naloxone nasal spray. Approximately two minutes after administering Naloxone to the victim, there was still no response. Deputies administered a second round of Naloxone to the victim, and an automated external defibrillator (AED) was deployed to monitor the victim’s heart rhythm. Sheriff’s Deputies continued with their lifesaving efforts until the victim began to breathe on his own. Fire and Medical personnel took over care of the victim, transporting him to a local hospital for further treatment.
Naloxone Hydrochloride, more commonly known by the brand name NARCAN®, blocks the life-threatening effects of opioid overdose (both medications and narcotics) including extreme drowsiness, slowed breathing, or loss of consciousness. Due to the quick thinking and actions of the law enforcement personnel, this incident ended with a life saved instead of a drug overdose death.
All Santa Barbara County Sheriff’s deputies receive training on the use of Naloxone. This lifesaving training is accomplished through the combined effort of the Sheriff’s Office and the Santa Barbara County Emergency Medical Services Agency.